MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE064-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Difficult to Advance (2920)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 12/18/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Please note that dissection is a known and anticipated complication with these types of procedures and is noted in the device labeling.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure for a cervical loop in the distal right m1 section of the internal carotid artery (ica) using a penumbra system ace 64 reperfusion catheter (ace 64).During the procedure, the first physician advanced another manufacturer's microcatheter through the loop without any issues and attempted to track the ace 64 through the loop but was unable to.A second physician then attempted to track the ace 64 but was also unsuccessful and indicated that there was a lot of wall tension.Since the microcatheter was unable to reach the occlusion, the physicians decided to remove the ace 64 and go back in with a new ace 64.However, after removing the ace 64 from the patient, the physicians noticed that the ica was dissected in the loop and they were unable to get back up to the ica.An angiogram was performed to confirm cross filling and the procedure was stopped.It is unknown exactly when the dissection occurred because there were no interim angiograms performed while the physicians were attempting to track the ace 64.However, the second physician indicated that the ica may have been dissected about 15-20 minutes before they recognized it.The patient has not suffered any further neurological deficits following the procedure.As of (b)(6) 2016, the patient has been discharged to rehab and is doing well.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5381627
Report Number3005168196-2016-00076
Device Sequence Number55995
Product Code NRY
UDI-Device Identifier00814548016207
UDI-Public00814548016207
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K152541
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Report Date (Section B) 12/21/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/28/2018
Device Catalogue Number5MAXACE064-A
Device Lot NumberF64632
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/20/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other;
Patient Age60 YR